The Guardian recently reported ‘Anti-inflammatory drugs or NSAIDs (like Ibuprofen) are not much more effective than placebo and patients taking them are 2.5 times more likely to suffer from stomach problems’. See the link to the article in The Guardian here.
All good points…. but two things need to be looked at here.
1. There are many different reasons that people suffer with back pain (‘back pain’ is never that simple) and so when every patient comes into see an osteopath here at Back to Back, we take a comprehensive case history and they have a thorough examination. This gives us a really good idea why they may be suffering.
There ARE inflammatory reasons why we can get back pain. These people will most likely respond well to anti-inflammatory medication. The back pain that is not inflammatory may not get the same level of relief. Also, during an acute episode of back pain, there may well be an inflammatory phase as the body reacts to the injury. These patients may also get some relief from ibuprofen. Once back pain becomes CHRONIC or more longer term, often it looses its inflammatory nature and so these drugs will be less useful.
2. Patients that take these medications for a short time only are less likely to suffer from stomach problems unless they already have a sensitivity to them. If you take them for extended periods, it is very well documented that anti-inflammatory drugs (NSAIDs) can irritate your gut and cause other problems. There are also different types of NSAIDs (varying in strength and mechanism) and some also have gut protecting properties. So taking care with high doses or for extended periods is important.
Taking any painkiller does not sort out the cause of your back pain. It is sort of like putting a plaster on it, but is does not sort out why it happened to you in the first place. Often getting assessed first is a great place to start and work out why it happened. Get the cause treated and then become empowered to move more efficiently and effectively.
It always depends why things happen…. bodies are super complicated. There is never a straightforward answer. If you are told it is straightforward, maybe look deeper. So as ever….Get good advice from your health professional.